Alabama, 2001

Damaging Winds in Alabama, March 15, 2001

March 15, 2001 · NWS BMX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 10:15 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 14, 10:15 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1015 PM CST WED MAR 14 2001

UPDATED ZONES...MAIN CONTENT CHANGE WAS FOR TORNADO WATCH COVERING
SOUTHERN TIER OF COUNTIES. REMAINDER OF FORECAST PACKAGE LOOKS ON
LINE WITH ONGOING CONDITIONS.

SURFACE LOW DEVELOPING ALONG THE EASTERN LOUISIANA COAST WILL MOVE
INTO SOUTH CENTRAL ALABAMA BY 12Z AND BEGIN FILLING AS IT ENTERS
GA. TOR WATCH COVERS AREA GENERALLY SOUTH OF A LIVINGSTON TO AUBURN
LINE. NORTHWARD EXTENT OF SEVERE IS THE QUESTION ATTM...WITH LOW
LEVELS VERY STABLE AND DEWPOINTS NEAR 50. RAINFALL COULD ADD UP
ACROSS THE AREA BUT BELIEVE AMOUNTS WILL REMAIN BELOW FFG...BUT
WILL MONITOR AREA FOR HEAVY RAIN IN SHORT PERIOD OF TIME.

75

.BHM...NONE.

In the hours before

Special weather statement, Mar 15, 12:49 AM CST, 1 hour 21 minutes before
ALZ030>033-040>050-150900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1249 AM CST THU MAR 15 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 66...

  DALLAS...GREENE...HALE...PERRY...SUMTER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 66
WHICH IS IN EFFECT UNTIL 300 AM...

  AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...PIKE...RUSSELL...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
March 15, 2:10 AM CST
Where
Lee County, Loachapoka
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -85.583

Several trees were knocked down along SR 14 and also on Lee Road.

Thunderstorm Wind, Lee

When
March 15, 2:15 AM CST
Where
Lee County, Auburn
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -85.467

The Lee County Sheriff estimated wind gusts around 60 miles an hour in Auburn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236738, 5236739.